It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board

  • Fentanyl Patch & Nausea- Does it Get Better?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 07-13-2008, 08:48 PM   #1
    CaliGirl
    Senior Member
    (female)
     
    Join Date: Sep 2007
    Location: Maryland
    Posts: 230
    CaliGirl HB UserCaliGirl HB UserCaliGirl HB UserCaliGirl HB UserCaliGirl HB User
    Fentanyl Patch & Nausea- Does it Get Better?

    I was placed on the 12 mcg patch and have had some trouble keeping it on due to nausea. I have several type of meds for nausea including Zofran, however, they seem to do next to nothing. I have not made it more than 6 days with the patch so far. My question is, if I keep it on for several weeks or so will that side effect go away? I have not vomited, I just feel real queasy. Many thanks.

     
    Sponsors Lightbulb
       
    Old 07-14-2008, 08:41 PM   #2
    Executor
    Inactive
    (male)
     
    Join Date: Jan 2008
    Posts: 3,998
    Executor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB User
    Re: Fentanyl Patch & Nausea- Does it Get Better?

    Hello and sorry to hear about your troubles. What med were you on prior to the patch? Also, what is the source of your pain? I will comment further once I hear back from you.

    Ex

     
    Old 07-15-2008, 05:46 PM   #3
    CaliGirl
    Senior Member
    (female)
     
    Join Date: Sep 2007
    Location: Maryland
    Posts: 230
    CaliGirl HB UserCaliGirl HB UserCaliGirl HB UserCaliGirl HB UserCaliGirl HB User
    Re: Fentanyl Patch & Nausea- Does it Get Better?

    I have back pain, specifically SI joint pain. I have had 2 radio-frequency de-nervations and I feel like the second one is now beginning to wear off. I have been taking Percocet at night and Lortab during the day. My PM doctor suggested that I try the patch and use the short-acting meds for breakthrough pain. There is also a heavy neuropathic element to my pain and for that I take Lyrica and Topamax. I have been a type I diabetic for 35 years and that may be contributing as well and making the nerve pain worse. Thanks for responding and any input you can give. I have an appt next week and may ask for a long-acting oral med if the nausea is not better. I feel I am beyond short-acting meds at this point and am chasing the pain all day with them. Any suggestions here are welcome as well.

     
    Old 07-15-2008, 09:10 PM   #4
    cmpgirl
    Senior Veteran
    (female)
     
    cmpgirl's Avatar
     
    Join Date: Feb 2008
    Location: NY
    Posts: 1,883
    cmpgirl HB User
    Re: Fentanyl Patch & Nausea- Does it Get Better?

    Hey CaliGirl, I can't speak to the patch because I have never used it, but it is common for many pain patients to feel some nausea, sedation, light-headedness, etc. with most long-acting meds in the beginning. These side effects disipate after a while.

    Of course it's up to you and your doctor, but if you do decide to try a different oral LA med, I would think Oxycontin might work well, since you have had some luck with percocet. It's the same med, but in a long acting form. And hydro (Vicodin) for BT pain might be a good option as well. That is the combination that I take, and it has served me well. My doc believes that 2 different meds for LA and BT work best because different opiates/opioids attach to different receptors and therefore gives better overall pain relief, with fewer tolerance issues.

    Best of luck with whatever you decide. Keep posting and let us know how it goes. Take care, CMP/MM

     
    Old 07-15-2008, 09:42 PM   #5
    AnnD
    Senior Veteran
    (female)
     
    Join Date: Jan 2002
    Posts: 2,366
    AnnD HB UserAnnD HB User
    Re: Fentanyl Patch & Nausea- Does it Get Better?

    It all depends. How often are you changing your patch with a new one? Some change every 48hrs and others 72hrs. When does the nausea start in relationship to when you put the patch on and how bad is it? The nausea may or may not go away ...my husband has used three nausea meds...one is Dramamine(the over the counter motion sickness pills) and Atarax an older prescription type medicine. And sometimes he just needs a tablespoon of Maalox....sometimes he needs all three...just depends. His nausea comes and goes and it also has to do with his other medicines, whether or not he is constipated ...there are so many different things to consider but I suppose if your nausea goes away when you remove the patch then that would be your cause. If you can't find something to help with the nausea then you may not be able to use the patch...put up with the nausea. Not good choices. Everyone is so different on how they respond. Hopefully you can find something...good luck.

     
    Old 07-15-2008, 10:01 PM   #6
    Executor
    Inactive
    (male)
     
    Join Date: Jan 2008
    Posts: 3,998
    Executor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB User
    Re: Fentanyl Patch & Nausea- Does it Get Better?

    Nausea is a sign of one of two things: (1) The med is too strong, or (2) You're having some type of reaction to it. You could be allergic / have a reaction to one narcotic and not another...Not unusual.

    The good news is that your Doc was very prudent and put you on the lowest dose possible. However, the patch is arguably the strongest med out there. Normally, it is used when other LA meds fail.

    If the Percs were working, but just not lasting long enough, then I would suggest maybe trying Oxycontin. I know that OC has a certain connotation to it, but it's a great med. I've tried it and the patch. Personally, I thought the patch was the best, but that's what worked for me....Everyone is different. Oxycontin has the same active ingredient as the Percs....Oxycodone....That's why I suggested it.

    You say that you've not made it more than 6 days on the patch @ any one time, but you don't say how long overall you've tried it. It does take some time to adjust, but it's only going to get stronger....It takes time for the BPL (blood plasma level) to build. I'm more worried about your nausea reporting than anything.

    Hope this helps, and good luck.

    Ex

     
    Old 07-17-2008, 09:53 AM   #7
    Confused089
    Inactive
    (female)
     
    Join Date: Jul 2008
    Location: U.S.A.
    Posts: 287
    Confused089 HB User
    Re: Fentanyl Patch & Nausea- Does it Get Better?

    I had terrible nausea and stomach upset during the first two weeks on the patch and generally felt lousy. I no longer have any problems with nausea or side effects. Hope yours have abated!

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Deaths Seen With Fentanyl Narcotic Pain Patch dietcoke Pain Management 6 06-24-2011 07:12 AM
    Possible Fentanyl Patch Overdose superstressed Pain Management 27 12-05-2010 09:29 PM
    Chronic Back Pain & Nausea Pocahontas45 Back Problems 6 04-19-2010 09:48 AM
    Fentanyl patch questions scrappinmaniac Pain Management 37 01-09-2010 01:19 AM
    Fentanyl Patch and Massage Pegala Pain Management 6 09-30-2009 03:08 PM
    New to Board, New to PM and Long Lasting Pain Meds - Fentanyl New To CP Pain Management 64 06-19-2009 11:44 PM
    Could this be from the fentanyl? octorus Pain Management 13 07-31-2008 09:06 PM
    Fentanyl Patch 50 & Percecet 10/325 =not working, HELP! sandollar Pain Management 11 02-26-2008 08:02 PM
    Two new generic Fentanyl patches now available!!! SheSparkles Pain Management 15 10-04-2005 10:57 AM
    Fentanyl - any idea what to expect from nausea? Vuitton70 Back Problems 7 07-14-2005 05:15 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 04:31 AM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!